Florida, 2016

Tornado and Damaging Winds in Florida, July 23, 2016

July 23, 2016 · NWS JAX · 5 events in 2 counties and zones

Sea breeze convection sparked more discrete convection across inland areas compared to recent days with dry air in the mid level limiting coverage of showers and storms, however the dry air did increase strong downdraft potential. A cluster of severe storms drifted northward from central Florida across southern Marion county, where a brief EF0 tornado impacted the Marion Oaks neighborhood during…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Sea breeze convection sparked more discrete convection across inland areas compared to recent days with dry air in the mid level limiting coverage of showers and storms, however the dry air did increase strong downdraft potential. A cluster of severe storms drifted northward from central Florida across southern Marion county, where a brief EF0 tornado impacted the Marion Oaks neighborhood during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 23, 2:10 PM EST, 5 hours 50 minutes earlier.

Area forecast discussion, Jul 23, 2:10 PM EST, 5 hours 50 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
310 PM EDT SAT JUL 23 2016

.Currently...
Afternoon surface analysis depicts high pressure (1021 millibars)
centered near Bermuda, with its axis extending westward across
central FL. Aloft, a massive heat wave ridge is centered over the
Texas panhandle and extends from the desert southwest to the
southeastern U.S. On the far eastern periphery of this ridge, an
upper level cyclone has cutoff just north of the Bahamas.
Northeasterly flow on the western side of this circulation continues
to funnel dry and subsident air into southeast GA, where a meager
and flat cumulus field exists per latest visible satellite imagery.
Isolated convection was developing along the Atlantic sea breeze
over northeast FL as it crosses the St. Johns River. Convection has
been slow to materialize along the Gulf coast sea breeze.
Temperatures at 18Z range from the mid 90s inland to near 90 at the
beaches, compliments of the Atlantic sea breeze. Dry air that was
seen in the low levels on the 12Z Jacksonville sounding is mixing
down to the surface at inland locations, where dewpoints are falling
into the mid/upper 60s, while coastal dewpoints were in the mid 70s
behind the inland moving sea breeze boundary.

.Near Term /through Sunday/...
Convection should gradually increase in coverage along the U.S.
Highway 301 corridor as the afternoon progresses and the Atlantic
sea breeze presses further inland. Hi-res models indicate that the
Gulf and Atlantic sea breezes will meet over central or western
Marion County around 21Z, with outflows from this merger moving
northward and increasing coverage over the Suwannee Valley, during
the late afternoon and early evening hours. The 12Z operational NAM
continues to be the most bullish with coverage over inland northeast
and north central FL, and we increased POPs to likely along the U.S.
Highway 301 corridor in northeast FL from 7 PM-10 PM.
Unseasonably dry air extending into the low levels will enhance the
possibility of microbursts over the Suwannee Valley and the Highway
301 corridor. Outflows from this activity should initiate convection
this evening over our western and southern GA counties, but the
subsident air mass just to the east of these areas should keep
coverage scattered. Otherwise, the upper low just north of the
Bahamas should retrograde slowly westward overnight, perhaps
allowing for high altitude cloud cover to persist over northeast and
north central FL. Debris clouds elsewhere will then after midnight,
with inland lows to fall to the low/mid 70s, with upper 70s expected
at the coast.

The upper level low will continue to retrograde slowly westward
across south FL on Sunday, with some enhanced vorticity pivoting
into northeast and north central FL during the late afternoon hours.
Pockets of higher moisture may also advect onshore, but the overall
environment will remain rather stable for late July, with mid level
temps progged around -6 C. Widely scattered convection should ignite
during the late afternoon hours, with isolated convection possible
into the parched coastal locations as the upper low makes its
closest approach. Rain chances will be higher over north central FL,
closer to the upper low and also where slightly deeper moisture will
be present. Highs will again reach the upper 90s over inland
southeast GA, where heat index values will climb to near 105. Mid
90s are forecast for inland northeast and north central FL, with
lower 90s expected at the coast. Convection will shift westward
towards the I-75 corridor on Sunday evening and should wane by
midnight.

.Short Term /Monday and Tuesday/...
A weak mid-upper low shifts west of the Fl peninsula into the
eastern Gulf on Monday. Increased moisture will lift north as a se
flow deepens across the area late Monday into Tuesday which should
result in an uptick in rain chances. Scattered coverage of
showers/storms expected for Monday and Tuesday. Temperatures will
remain a few degrees above normal.

.Long Term /Wednesday through Saturday/...
Upper level ridging will remain over the area through the end of the
week. A dry airmass with warm temperatures aloft will keep shower
and thunderstorm activity isolated to scattered. This will lead to
below normal rain chances and above normal temperatures through the
extended period.

.Aviation...
VFR conditions will prevail at the terminals through at least 21Z.
Thunderstorms may approach GNV and VQQ towards 22Z, and activity at
GNV may linger through around 02Z. We included a tempo group for
gusty winds and sub-VFR visibilities at GNV and VCTS at VQQ, where
confidence was lower. Otherwise, southeasterly surface winds of 10-
15 knots will continue through around 23Z at SGJ, SSI, CRG, and JAX.
Variable surface winds at VQQ will become southeasterly near 10
knots around 21Z. Periods of MVFR visibilities are possible at GNV
and VQQ after 06Z through around 12Z, but confidence is currently
too low to include in the TAFs.

&&

.Marine...
High pressure centered near Bermuda will build westward from Sunday
evening through Tuesday across our region, and then will sink
southward and slowly weaken later this week. Onshore winds of 10-15
knots will prevail in the near shore waters through sunset. An
evening wind surge will bring southerly winds up to near caution
speeds, with seas offshore building to 3-4 feet. Winds will then
become southwest after midnight with decreasing speeds during the
predawn hours, with a few thunderstorms possibly developing over the
offshore Georgia waters. A similar weather pattern can be expected
for much of the next week, with a slightly higher chance of
thunderstorms over the FL waters on Tuesday. Winds and seas will
remain below caution levels.

Rip Currents: Low risk continues this weekend.

&&

.Climate...
A hot and dry July continues across much of our region. Here are
some temperature and rainfall statistics through July 22nd at our
designated climate sites:

Jacksonville - Avg Temp 84.2 degrees, 12th hottest since records
began in 1871. Rainfall 1.64 inches, 9th driest thus far.

Gainesville - Avg Temp 83.5 degrees, 7th hottest since records began
in 1890. Rainfall 1.48 inches, 7th driest thus far.

Alma - Avg Temp 84.2 degrees, 2nd hottest since records began in
1948. Rainfall 1.06 inches, 9th driest thus far.

St. Simons Island - Avg Temp 85.3 degrees, 2nd hottest since records
began in 1948. Rainfall 0.45 inches, 2nd driest thus far.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  97  73  95 /  20  30  20  30
SSI  78  92  77  91 /  10  20  20  10
JAX  73  94  74  93 /  10  30  10  30
SGJ  75  91  75  89 /  10  20  10  10
GNV  72  94  72  92 /  60  50  30  40
OCF  72  95  73  92 /  40  50  40  50

&&

.JAX Watches/Warnings/Advisories...
FL...None.
GA...None.
AM...None.
&&

Nelson/Zibura/Walker
Hazardous weather outlook, Jul 23, 2:14 AM EST, 17 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
314 AM EDT SAT JUL 23 2016

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-240715-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
314 AM EDT SAT JUL 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS ARE POSSIBLE WEST OF I-95 THIS AFTERNOON.
STORMS WILL EVENTUALLY BECOME WIDELY SCATTERED ALONG AND WEST OF
HIGHWAY 301 EARLY THIS EVENING. A FEW STRONG THUNDERSTORMS ARE
POSSIBLE THIS EVENING AND WILL BE CAPABLE OF PRODUCING EXCESSIVE
LIGHTNING...STRONG WIND GUSTS...AND LOCALLY HEAVY RAINFALL.

HEAT INDICES WILL TOP OUT AROUND 105 DEGREES AT INLAND LOCATIONS
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED MAINLY INLAND AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED EACH DAY. STRONG STORMS ARE POSSIBLE...WITH GUSTY
WINDS...FREQUENT LIGHTNING AND HEAVY DOWNPOURS.

HEAT INDICES OVER 100 DEGREES WILL BE POSSIBLE EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JDS

In the hours before

Special weather statement, Jul 23, 6:29 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
729 PM EDT SAT JUL 23 2016

FLZ040-240000-
MARION FL-
729 PM EDT SAT JUL 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARION COUNTY UNTIL 800
PM EDT...

AT 728 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OCALA...MOVING NORTH AT 10 MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
OCALA...CITRA...ANTHONY...OCALA AIRPORT...SPARR...SANTOS...
SILVER SPRINGS SHORES...REDDICK...LOWELL...FLEMINGTON AND BURBANK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2906 8218 2943 8233 2944 8221 2943 8221
      2942 8220 2943 8217 2942 8215 2943 8214
      2943 8212 2944 8210 2943 8209 2944 8208
      2944 8206 2946 8205 2946 8200 2912 8200
TIME...MOT...LOC 2328Z 176DEG 9KT 2924 8215

STRUBLE
Special weather statement, Jul 23, 6:31 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
731 PM EDT SAT JUL 23 2016

FLZ023-024-GAZ164-240015-
BAKER FL-INLAND NASSAU FL-CHARLTON GA-
731 PM EDT SAT JUL 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BAKER...SOUTHWESTERN
NASSAU AND SOUTHEASTERN CHARLTON COUNTIES UNTIL 815 PM EDT...

AT 731 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR MACCLENNY...OR 21 MILES NORTHEAST OF RAIFORD...MOVING NORTH AT
10 MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
MACCLENNY...GLEN ST. MARY AND ST. GEORGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3034 8197 3028 8204 3027 8205 3026 8219
      3056 8233 3056 8195
TIME...MOT...LOC 2331Z 176DEG 9KT 3034 8210

STRUBLE
Special weather statement, Jul 23, 7:31 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
831 PM EDT SAT JUL 23 2016

FLZ040-240100-
MARION FL-
831 PM EDT SAT JUL 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARION COUNTY UNTIL
900 PM EDT...

AT 831 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF SANTOS...OR 12 MILES SOUTH OF OCALA...MOVING
NORTHWEST AT 35 MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
OCALA...RAINBOW LAKES ESTATES...DUNNELLON...ROMEO...SUMMERFIELD AND
STOKES FERRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2897 8232 2902 8240 2902 8242 2905 8247
      2904 8250 2905 8254 2922 8253 2922 8240
      2932 8240 2896 8198 2896 8231
TIME...MOT...LOC 0031Z 129DEG 28KT 2901 8216

STRUBLE
Special weather statement, Jul 23, 7:53 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
853 PM EDT SAT JUL 23 2016

FLZ036-040-240130-
ALACHUA FL-MARION FL-
853 PM EDT SAT JUL 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ALACHUA AND NORTHWESTERN
MARION COUNTIES UNTIL 930 PM EDT...

AT 852 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF CROSS CREEK...OR 12 MILES NORTHEAST OF
WILLISTON...MOVING NORTHWEST AT 25 MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
GAINESVILLE...ALACHUA...ARCHER...UNIVERSITY OF FLORIDA...NEWBERRY...
MICANOPY...MCINTOSH AND FLEMINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2940 8241 2948 8241 2948 8255 2954 8256
      2954 8265 2964 8266 2985 8247 2950 8217
      2940 8218 2934 8229
TIME...MOT...LOC 0052Z 137DEG 21KT 2950 8231

STRUBLE

The radar

The Tampa radar (KTBW), 142 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Tornado, Marion

When
July 23, 8:00 PM EST to 8:01 PM EST
Where
Marion County, 2.45 mi SSW of Marion Oaks to 2.11 mi S of Marion Oaks
Rating
EF0
Path length
0.88 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
28.965, -82.188

Significant tree damage occurred in the Marion Oaks Subdivision along SW 36th Avenue Road, Marion Oaks Blvd, SW 39th Court, and toward SW 30th Avenue. Eyewitness reports indicated that the tornado remained elevated at tree top level with little ground contact. Some branches were stripped of bark, but most damage occurred to tops of the trees.

Thunderstorm Wind, Alachua

When
July 23, 8:15 PM EST
Where
Alachua County, 2.16 mi NNE of Dayville
Measured
45 kt (52 mph) estimated gust
Property damage
$50
Reported by
911 Call Center
Coordinates
29.660, -82.370

A large tree branch about 8 in diameter was snapped off and impacted the intersection of NW 34th Street and NW 8th Avenue. The cost of damage was unknown but it was estimated for the event to be included in Storm Data.

Thunderstorm Wind, Alachua

When
July 23, 8:30 PM EST
Where
Alachua County, 2.5 mi WNW of Phifer
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.710, -82.410

A large tree was damaged and hanging over Millhopper Road. The time of damage was based on radar.

Funnel Cloud, Alachua

When
July 23, 8:53 PM EST
Where
Alachua County, 0.91 mi SE of High Spgs
Reported by
Law Enforcement
Coordinates
29.820, -82.590

A funnel cloud was observed near High Springs.

Thunderstorm Wind, Alachua

When
July 23, 8:55 PM EST
Where
Alachua County, 0.6 mi W of Spring Hill
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.830, -82.540

A large tree was blown down near the intersection of NW 190th Avenue and NW 184th Terrace.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyThe tornado archive for Florida, 2016Warnings in Florida, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648327, 648336, 648333, 648325, 648332.